Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 132, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 11, 2017, 1:39 AM EDT for Henry County, Indiana. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 1:39 AM EDT (05:39 UTC)
- Expired
- Jul 11, 2017, 2:00 AM EDT
- In force
- 21 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Henry County, IN
The radar
The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 1:42 AM EDT | HAIL 1.5 | 1 Nw New Castle, IN | ESTIMATED 70 MPH WINDS. POWER OUT. FENCE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
722
WUUS53 KIND 110539
SVRIND
INC065-110600-
/O.NEW.KIND.SV.W.0132.170711T0539Z-170711T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
139 AM EDT TUE JUL 11 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Eastern Henry County in east central Indiana...
* Until 200 AM EDT.
* At 139 AM EDT, a severe thunderstorm was located over New Castle,
or 13 miles northwest of Cambridge City, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
New Castle, Sulphur Springs, Mooreland, Mount Summit and Summit
Lake State Park.
This includes Interstate 70 between mile markers 126 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 8522 3984 8522 3986 8545 4004 8545
4005 8521 4000 8521 4000 8520 3988 8520
TIME...MOT...LOC 0539Z 271DEG 34KT 3995 8535
HAIL...1.25IN
WIND...60MPH
$$
JAS2 follow-up statements
946
WWUS53 KIND 110551
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
151 AM EDT TUE JUL 11 2017
INC065-110600-
/O.CON.KIND.SV.W.0132.000000T0000Z-170711T0600Z/
Henry IN-
151 AM EDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR SOUTHEASTERN HENRY COUNTY...
At 150 AM EDT, a severe thunderstorm was located near Hagerstown, or
7 miles northwest of Cambridge City, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Henry County.
This includes Interstate 70 between mile markers 127 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3984 8522 3985 8535 3994 8531 3995 8520
3988 8520 3987 8522
TIME...MOT...LOC 0550Z 291DEG 30KT 3990 8524
HAIL...1.00IN
WIND...60MPH
$$
JAS638
WWUS53 KIND 110558
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
158 AM EDT TUE JUL 11 2017
INC065-110607-
/O.EXP.KIND.SV.W.0132.000000T0000Z-170711T0600Z/
Henry IN-
158 AM EDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY WILL
EXPIRE AT 200 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3984 8522 3985 8535 3994 8531 3995 8520
3988 8520 3987 8522
TIME...MOT...LOC 0557Z 271DEG 34KT 3990 8519
$$
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:49 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 10, 11:49 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1149 PM EDT Mon Jul 10 2017 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 327 PM EDT Mon Jul 10 2017 Upper waves and a few surface fronts will continue to bring chances for rain to the area for much of the work week. High pressure will bring dry conditions early next week. Hot and humid conditions through the work week will give way to average conditions for the weekend. && .NEAR TERM.../Overnight/ Issued at 1030 PM EDT Mon Jul 10 2017 Current forecast looks on track. Storms over north central Indiana should drop southeast over the area overnight. More storms could also develop and central Illinois storms could hold together and effect southwestern parts of the forecast area as well. Previous discussion follows... Issued at 327 PM EDT Mon Jul 10 2017 Scattered showers and thunderstorms have continued to develop in the area with instability being fed into the area on decent 850mb winds. The current round of showers and a few storms should move out of the area in a couple of hours. Pop-up convection will still be possible though as instability increases with decreasing clouds. Late this afternoon and early this evening more convection will develop to our north with some additional upper energy moving in and a cold front to the north. This convection will sink south through the area during the evening hours, before weakening as instability wanes and with the cold front remaining to the north of the area. Went likely PoPs across the north this evening with lower PoPs south, diminishing to just chance or lower PoPs overnight as convection weakens. With the instability building upstream this afternoon, could still see some severe storms later this afternoon and this evening. High precipitable water values will make heavy rain/flooding an additional threat. The model blend looks ok for low temperatures. && .SHORT TERM.../Tuesday through Thursday/ Issued at 327 PM EDT Mon Jul 10 2017 Models are close enough that the model blend initialization was accepted for most items. A leftover boundary from overnight convection should be across the forecast area on Tuesday. This boundary plus still decent flow at 850mb will lead to the redevelopment of convection during the day as instability builds once again. Will go high chance category to low likely category PoPs across central parts of the area where boundary is expected to be. Again heavy rain is a possibility with high moisture content. Chances for rain will diminish Tuesday night as the upper ridge to our south begins to exert its influence into the area. On Wednesday, enough of the ridge should be in control to go with a dry forecast. However, isolated convection (with PoPs below the threshold for mentioning) cannot be ruled out. Rain chances return Wednesday night and Thursday as another upper wave and surface front moves into the area. Heat indices will be near 100 degrees at some locations by Wednesday with high low level moisture content and the upper ridge nosing into the area. && .LONG TERM /Thursday Night through Monday/... Issued at 309 PM EDT Mon Jul 10 2017 A gradual shift to a quieter weather pattern should take hold through much of the extended as the upper ridge retrogrades into the Intermountain West. This will enable the frontal boundary to finally shift south of the Ohio Valley Friday with more widespread convective threats ending as high pressure settles into the region on Saturday. Dry weather is expected to persist through much of the rest of the period with the exception of a small threat for storms late Saturday into Saturday night as an upper wave rapidly tracks through the lower Great Lakes. While highs will remain in the 80s through the extended...humidity levels will lower from the muggy conditions expected for much of the work week. Some hints in the long range data at the upper ridge expanding back east into the Plains early next week...which conceivably would thrust central Indiana back into a more active pattern with ridge rider potential as the region sits on the edge of the heat dome. && .AVIATION (Discussion for the 110600Z TAF Issiance)... Issued at 1149 PM EDT Mon Jul 10 2017 The storms have been slow to develop and spread south this evening compared to HRRR runs. Thus, will only go VCTS through 10z. Then, should see more storms develop after 16z as another wave approaches and the atmosphere becomes moderately to strongly unstable. Good confidence that flying conditions should be mostly VFR away from thunderstorms. Winds will be southwest 10 knots or less but with high gusts possible in thunderstorms. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...50 NEAR TERM...50/MK SHORT TERM...50 LONG TERM....Ryan AVIATION...MK
Hazardous weather outlook, Jul 10, 5:37 PM EDT, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 537 PM EDT Mon Jul 10 2017 INZ021-028>031-035>049-051>057-060>065-067>072-112145- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 537 PM EDT Mon Jul 10 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms can be expected at times tonight. Some storms may be severe. Hazards: Damaging winds, large hail, heavy rain, lightning, isolated tornadoes. Timing: Throughout the night. The severe risk will be highest through midnight. Discussion: Storms will be possible throughout the night with a threat for severe weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Periodic threats for strong to severe thunderstorms will exist for much of the upcoming week. Damaging winds and large hail will be the main severe threats. Dangerous cloud to ground lightning and heavy rainfall are threats with any thunderstorm. Thunderstorms over the next few days will have the potential to bring a few inches of rain to parts of central Indiana. With many locations already having saturated ground and elevated water levels, any additional rain would bring a return of flooding and exacerbate existing flooding. In addition to the storms...dewpoints will surge into the middle 70s Tuesday through Thursday...creating oppressive conditions as high temperatures warm into the upper 80s and lower 90s in some locations. This will create max heat indices in the middle 90s to near 100. Discussion: Daily chances for storms will continue much of this week as a northwest flow aloft enables several upper level disturbances to track across the region and interact with a frontal boundary. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight, and may be needed at other times throughout the week. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jul 10, 10:54 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1054 PM EDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TORNADO 7 SE BURROWS 40.62N 86.39W
07/10/2017 CARROLL IN TRAINED SPOTTER
FROM RTV-6 TWITTER. VIDEO FROM TRAINED
SPOTTER OF TORNADO IN DEER CREEK. TIME
ESTIMATED FROM RADAR.
&&
MKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:28 PM EDT | Tornado Warning | IND | Carroll | 18 min |
| Jul 10, 8:44 PM EDT | Tornado Warning | IND | Carroll | 31 min |
| Jul 10, 8:59 PM EDT | Tornado Warning | IND | Howard | 46 min |
| Jul 10, 11:21 PM EDT | Flash Flood Warning | IND | Carroll, Howard | 4 hr |
| Jul 10, 11:32 PM EDT | Tornado Warning | IND | Carroll, Howard | 28 min |
| Jul 11, 3:29 AM EDT | Flash Flood Watch | IND | Boone, Carroll, Clinton, Delaware, Hamilton, Hancock and 12 more | 16 hr |
| Jul 11, 3:57 AM EDT | Areal Flood Warning | IND | Carroll, Howard | 6 hr |
| Jul 11, 4:53 AM EDT | River Flood Warning | IND | Carroll, Howard | 24 hr |
| Jul 11, 7:41 AM EDT | Special Weather Statement | IND | Hendricks | 34 min |
| Jul 11, 8:00 AM EDT | Special Weather Statement | IND | Brown | 45 min |
| Jul 11, 8:22 AM EDT | Areal Flood Warning | IND | Hancock, Hendricks, Johnson, Marion, Montgomery, Putnam and 1 more | 3 hr |
| Jul 11, 8:24 AM EDT | Special Weather Statement | IND | Marion, Shelby | 36 min |
| Jul 11, 8:50 AM EDT | Special Weather Statement | IND | Rush, Shelby | 40 min |
| Jul 11, 9:18 AM EDT | Areal Flood Warning | IND | Brown, Clay, Monroe, Owen | 3 hr |
| Jul 11, 9:23 AM EDT | Special Weather Statement | IND | Bartholomew, Brown, Decatur | 37 min |
| Jul 11, 9:26 AM EDT | Special Weather Statement | IND | Clay, Monroe, Owen | 34 min |
| Jul 11, 10:20 AM EDT | Areal Flood Warning | IND | Brown, Johnson, Morgan, Shelby | 3 hr |
| Jul 11, 10:42 AM EDT | Areal Flood Warning | IND | Clay, Vigo | 3 hr |
| Jul 11, 11:28 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam, Vermillion, Warren | 47 min |
| Jul 11, 11:30 AM EDT | Flash Flood Warning | IND | Brown, Hendricks, Johnson, Morgan, Owen, Putnam and 1 more | 6 hr |
| Jul 11, 11:45 AM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Fountain, Montgomery, Tippecanoe, Warren | 45 min |
| Jul 11, 11:48 AM EDT | Areal Flood Warning | IND | Carroll, Howard, Madison, Tippecanoe, Tipton | 6 hr |
| Jul 11, 12:10 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Morgan, Putnam | 28 min |
| Jul 11, 12:17 PM EDT | Areal Flood Warning | IND | Brown, Clay, Monroe, Owen | 6 hr |
| Jul 11, 12:31 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Johnson, Marion, Morgan | 29 min |
| Jul 11, 12:35 PM EDT | Areal Flood Warning | IND | Boone, Clinton, Fountain, Hancock, Hendricks, Johnson and 6 more | 6 hr |
| Jul 11, 12:39 PM EDT | River Flood Warning | IND | Carroll | 25 hr |
| Jul 11, 12:39 PM EDT | River Flood Warning | IND | Henry, Rush, Shelby | 19 hr |
| Jul 11, 12:39 PM EDT | River Flood Warning | IND | Marion | 25 hr |
| Jul 11, 12:39 PM EDT | River Flood Warning | IND | Johnson | 44 hr |
| Jul 11, 12:39 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 5 days |
| Jul 11, 12:39 PM EDT | River Flood Warning | IND | Tippecanoe | 64 hr |
| Jul 11, 12:50 PM EDT | Areal Flood Warning | IND | Delaware, Hamilton, Henry, Howard, Madison, Randolph and 2 more | 3 hr |
| Jul 11, 12:54 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion, Morgan, Shelby | 36 min |
| Jul 11, 12:58 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Madison, Marion, Rush, Shelby | 32 min |
| Jul 11, 1:22 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Johnson, Rush, Shelby | 38 min |
| Jul 11, 1:52 PM EDT | Flash Flood Warning | IND | Hancock, Hendricks, Johnson, Marion, Shelby | 3 hr |
| Jul 11, 2:29 PM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 65 hr |
| Jul 11, 2:29 PM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 65 hr |
| Jul 11, 4:55 PM EDT | Areal Flood Warning | IND | Hancock, Hendricks, Johnson, Marion, Shelby | 12 hr |
| Jul 11, 5:41 PM EDT | Areal Flood Warning | IND | Carroll, Howard | 12 hr |
| Jul 11, 5:42 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Hendricks, Johnson, Morgan, Owen and 2 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.